Jul 28, 2013
Hello Dr. Young, i'm asking you these questions because my doc. don't explain enough even i thing he is a good doctor. i was diagnosed 6 months ago with cryptoccocal meningitis and low CD4 count of 26. first V.L. is unknown but was 1500 after one month of therapy. ART was began with Isentress+Truvada. after 2 months of therapy i was diagnosed as baring the m184 mutation, most probably acquired with the virus. after 2 months of therapy V.L. was 500, CD4 130. 2 weeks later my VL jumped to 2500 and and the percentage of CD4 was raised from 12% to 13% even ther absolute number was diminished a little bit. intermediate resistance to Raltegravir was diagnosed. my regimen know is: boosted Darunavir 600mg *2 with Ritonavir 100mg*2, Maraviroc 150mg*2 and Truvada was left as is even i'm resistant to Emtricitabine because the m184 mutation. one month after the new regimen, my CD4 is 202, V.L is 26. lipid profile is o.k. hemoglobin is 11.7. my creatinine is jumping very slowly from 0.7>1.0>1.2>1.27 in the last exam even i drink at least 2.5 liter of water per day. my questions are: 1. What do you thing about this multiple regimen? it is a lot of pill i need to take twice a day. 2. It is necessary to continue to take the Truvada even if i'm resistant to Emtricitabine? it is not enough to take Tenofovir as a single medicine? 3. i heard about Dolutegravir. and i wonder if i can be a candidate to this drug, so that i can diminish the number of pills im taking know? 4. I'm concerned about my creatinine.it is jumping! any measure i need to take? when would you recommend to stop this medicine if ever? 5. when can i stop to take Dapsone (allergy to Trim-SulpM)? 6. when can i stop my Fluconazole (taking because of cryptoccocal meningitis 6 months ago first treated with Amphotericin+Flucytosine)
Tahnk you very much!
| Response from Dr. Young
Hello and thanks for posting.
Sounds like your were quite ill when diagnosed; it's good to hear that you're on the mend.
1) Your current regimen is should be very active against your virus, and has three active medications. It is indeed a number of pills (as is often the case after first-line resistance). Maraviroc is only approved as a twice-daily medication; darunavir can be taken (with ritonavir) once-daily if you don't have protease resistance (as I would suspect).
2) Emtricitabine (FTC) or 3TC is often continued in patients like you, since keeping the M184V mutation present actually makes tenofovir (the other half of Truvada), and AZT more potent. It is necessary, probably not, but the pill number doesn't change if you delete the FTC.
3) Dolutegravir is an investigational integrase inhibitor that is active against many (but not all) raltegravir-resistant strains. It's possible that this medication would be an option for you.
4) Your increase in creatinine is indeed concerning. Going from a creatinine of 0.7 to 1.3 means that since starting, you've lost nearly 50% of your kidney function. This could be the result of earlier injury from the amphoteracin treatment of the meningitis, or other factors. Either way, a complete work up of your kidney impairment is in order. It's important to stop any medications that could be contributing to kidney injury, including non-steroidal anti inflammatory medications, and if the trend continues, I'd look carefully at whether tenofovir is optimally dosed, or even needed (since kidney injury can be part of tenofovir's toxicity profile).
6) Current US guidelines recommend stopping secondary prophylaxis for cryptococcal meningitis in "patients whose CD4 cell counts are ≥100 cells/mm3, who have undetectable viral loads on ART for >3 months, and who have received a minimum of 1 year of azole antifungal chronic maintenance therapy after successful treatment of cryptococcosis".
For more information aboutinformation cryptococcal meningitis check out AIDS InfoNet's Fact Sheets.
I hope that's helpful. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Sharing Sex Toys Worried I Have HIV
- Fever After Getting Fingered Worried I Have HIV
- Flaky Skin After Reused Needle Worried I Have HIV
- Flu Symptoms After Anal Fingering Worried I Have HIV
- Headache After Genital Rubbing Worried I Have HIV
- Itchy Skin After Touching Open Wound Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.